In Reply.—We agree with Mr Spivey and Dr Gal regarding vancomycin pharmacokinetics in neonates who receive indomethacin therapy. The decline in glomerular filtration rate (GFR) that occurs with indomethacin administration has been found to be reversible in most cases,1 with diuresis over the one to two days immediately following discontinuation of the drug. This decline is followed by normalization of GFR and subsequent age-related increase in GFR over the next one to two weeks.
Four patients in our study received indomethacin therapy that had been discontinued two to four weeks prior to the vancomycin pharmacokinetic study. Because of the time that had elapsed since the administration of indomethacin, we did not regard it as a significant variable in our patients. However, the observations of Spivey and Gal reemphasize the importance of individualized dosing schedules, particularly for complicated patients.